Cancer patients’ gray hair unexpectedly turned dark while taking new immunotherapy drugs, a new study reveals.
While chemotherapy is notorious for making hair fall out, the 14 patients involved in this report, some in their 70s, were all being treated with a new form of drugs called immunotherapy, which work differently and have different side effects.
In patients with lung cancer, Spanish researchers found the drugs had a knack for turning gray hair brown.
With the first patient, ‘we thought it could be an isolated case,’ said Dr. Noelia Rivera, a dermatologist at Autonomous University of Barcelona.
But she said the research team found the same thing when they asked other patients for photos from before treatment.
The 14 cases were among 52 lung cancer patients being followed to see whether they developed bad side effects from the drugs – Keytruda, Opdivo and Tecentriq.
While most patients did not have a color change, the 14 cases suggest it’s not an isolated finding. In 13 patients, hair turned darkish brown or black. In one patient, it turned black in patches.
In another odd twist, the same drugs have been linked previously with hair losing color in patients with another cancer, melanoma.
All but one of the 14 patients in the Spanish study had at least stable disease and responded better to treatment than other patients, suggesting that hair darkening might be an indication that the drugs are working, the researchers said.
Rivera said they are continuing the study to search for an explanation and to see if the cases are just a fluke.
‘It’s a fascinating report – one of those things that comes out of the blue,’ said Dr. June Robinson, a Northwestern University research professor in dermatology.
Robinson is also editor of the medical journal JAMA Dermatology, which published the study online this month.
She said the results deserve a deeper look but cautioned that it’s way too soon to suggest that they might lead to new treatments for gray hair.
Rivera noted that the study drugs have serious side effects that make them unsafe for healthy people. But if it’s confirmed that they do change hair color, a different drug could be developed to treat gray hair, she said.
The pharmaceutical industry has previously capitalized on unexpected drug side effects; examples include the male pattern baldness drug Propecia, the eyelash growing drug Latisse, and Botox anti-wrinkle injections.
Active ingredients in these drugs were initially approved to treat enlarged prostates, eye pressure problems, and eye muscle spasms.
OTHER UNUSUAL SIDE EFFECTS
CANCER DRUGS RESTORED MY FERTILITY
A 40-year-old woman who had been trying to get pregnant for 14 years claims her cancer treatment cured her infertility.
The woman, who lives in Florida and has not been named, took a chemotherapy drug as a part of treatment for pancreatic cancer, and says it triggered her ovaries to function properly.
She was diagnosed with pancreatic cancer after finding a lump on her abdomen. Pancreatic cancer is one of the deadliest types of cancer with a five year survival rate of five percent.
The woman had surgery to remove the tumor, then underwent treatment with the chemotherapy drug gemcitabine.
A few weeks after the treatment, the woman noticed that that the drug appeared to restore the her ability to ovulate, according to a case report obtained by Life Science.
NOT THE FIRST TIME: HAIR TURNED BROWN IN MELANOMA PATIENT IN 2013
The Germans Trias Hospital’s findings come after the groundbreaking case of a 91-year-old melanoma patient who experienced similar effects after taking the same drugs in 2013.
The unnamed patient saw her hair transform from its usual light grey to brown, researchers said in the prestigious medical journal The Lancet.
Treatment even caused her to develop a few strands of reddish and black hair, despite never having this coloring before.